Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Phoenix, AZ

July 16, 2004Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 16, 2004, 1:47 PM MST for Pinal County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 1:47 PM MST (20:47 UTC)
Expired
Jul 16, 2004, 2:45 PM MST
In force
58 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 44 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
661 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
2181 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 162047
SVRPSR
AZC021-162145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
145 PM MST FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA   

* UNTIL 245 PM MST

* AT 145 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF QUEEN      
  VALLEY...OR ABOUT 4 MILES NORTH OF SUPERIOR...AND MOVING           
  WEST AT 5 TO 10 MPH. IN ADDITION TO DAMAGING WIND...LOCALLY        
  HEAVY RAIN AND HAIL ARE POSSIBLE WITH THIS STORM...AND WASHES IN   
  THE AREA WILL BE RUNNING.

* THE SEVERE THUNDERSTORM WILL MAINLY AFFECT THE AREA NORTH OF ROUTE 
  60 BETWEEN FLORENCE JUNCTION AND SUPERIOR. HOWEVER...REDEVELOPMENT 
  OF INTENSE STORMS WILL BE POSSIBLE NEAR OR OVER SUPERIOR AND       
  FLORENCE JUNCTION.

LAT...LON 3328 11103 3345 11111 3343 11142 3323 11139

$$

DG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:55 AM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 16, 9:55 AM MST, 3 hours 52 minutes before
AZZ020>028-CAZ030>033-162245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
955 AM MST FRI JUL 16 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE ALOFT TO THE EAST OF ARIZONA WILL CONTINUE A SOUTHEAST
WIND FLOW ACROSS SOUTHERN ARIZONA AND SOUTHEAST CALIFORNIA
TODAY...WHICH WILL KEEP A SLIGHT CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS IN THE FORECAST. BY THE WEEKEND...THE FLOW
WILL BECOME MORE SOUTHERLY AS THE UPPER HIGH SHIFTS A BIT WESTWARD.
THIS WILL MAINTAIN A CONTINUED SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA...WITH A BIT OF
DRYING IN STORE FOR SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. IN
THE MEANTIME...TEMPERATURES WILL SHOW A GRADUAL INCREASE OVER THE
NEXT SEVERAL DAYS...AND REMAIN ABOVE NORMAL FOR MUCH OF NEXT WEEK.

&&

.DISCUSSION...
THERE ARE A FEW THINGS I SEE THIS MORNING THAT I LIKE: (1)USING THE
12Z PSR RAOB AND MIXING OUT A LAYER FROM THE SURFACE TO NEARLY 700
MB WITH A MIXING RATIO OF 10.5 G/KG...AND USING A CONVECTIVE TEMP OF
AROUND 104 (WHICH WE WILL EASILY REACH TODAY)...THE CAPE ENDS UP
AROUND 1200 J/KG FOR THIS AFTERNOON (00Z TIME FRAME) (2) THE AMS IS
STILL QUITE MOIST OVER THE VALLEY WITH A PWATER OF 1.74 INCHES (DOWN
FROM YESTERDAYS 12 Z RAOB BUT STILL HIGH) (3) THE 12Z SOUNDING ALSO
SHOWS SOME COOLING AT AROUND 700 MB COMPARED TO THE 00Z PSR SOUNDING
LAST NIGHT. I THINK THE LAYER OF CIN ON LAST NIGHTS PSR SOUNDING
TELLS A LOT...FLAT CU WITH NO FURTHER DEVELOPMENT (WHICH IS WHAT WE
SAW OVER THE DESERTS YESTERDAY) (4) THERE ARE TWO WEAK AREAS OF
CONVECTION OVER MEXICO THIS MORNING WITH AN INVERTED TROF CENTERED
OVER THE CENTRAL PART OF THE GULF OF CALIFORNIA. IF WE CAN GET
FURTHER DEVELOPMENT OVER THIS AREA...HOPEFULLY THE SOUTHEAST
STEERING FLOW WILL BRING SOME OF THIS MOISTURE UP INTO ARIZONA THIS
EVENING. (5) AND FINALLY...THE HIGH CENTER IS ON THE MOVE. THE
HIGH IS SLOWLY SHIFTING FROM THE FOUR CORNERS REGION (MAINLY CO
AREA) SOUTHWARD TOWARD A LOCATION OVER SRN NM BY LATE IN THE
WEEKEND. OFTEN TIMES WHEN THE HIGH IS IN TRANSITION LIKE THIS...WE
END UP WITH SOME SORT OF WIGGLE MOVING THROUGH THE STATE WHICH HELPS
FIRE STORMS OVER THE VALLEY. SO...GENERALLY SPEAKING...I THINK TODAY
WILL BE AN INTERESTING DAY. FURTHER OBSERVATION THIS MORNING OF SAT
TRENDS AND RADAR TRENDS WILL TELL A LOT. WILL BE INTERESTED TO SEE
WHAT SPC HAS TO STAY FOR OUR AREA AS WELL. FOR NOW...WILL HOLD ONTO
THE SLIGHT POPS OVER THE DESERTS...WITH A CHANCE OVER THE HIGHER
TERRAIN. ANY STORMS THAT DO DEVELOP THIS AFTERNOON WILL HAVE A
THREAT OF LOCALLY GUSTY WINDS...AND AREAS WITH LOCALLY HEAVY
RAINFALL.

BEYOND TODAY...AS MENTIONED...THE HIGH IS TRANSITION SOUTH AND
WESTWARD OVER THE NEXT FEW DAYS. THIS SHOULD RESULT IN A MORE
SOUTHERLY...PERHAPS SOUTHWESTERLY...FLOW INTO MUCH OF ARIZONA. THIS
FLOW WILL ALSO CUT US OFF FROM AN EASTERLY WAVES DEVELOPING OVER MEX
AND TX. THE SOUTHWESTERLY FLOW SHOULD ALSO BRING SOME DRIER AIR INTO
THE DESERTS. TEMPS WILL BE INCREASING THIS WEEKEND AND INTO NEXT
WEEK AS WELL. THE CURRENT FORECAST OF A LOW GRADE MONSOON FOR
LATE IN THE WEEKEND INTO EARLY NEXT WEEK LOOKS GOOD. WILL LIKELY
KEEP A CHANCE OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA (AZ
ZONE 24 SOUTHERN GILA COUNTY)...WITH VERY LOW (5 TO 10) POPS IN THE
DESERTS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

22
Hazardous weather outlook, Jul 16, 10:38 AM MST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1038 AM MST FRI JUL 16 2004

AZZ022>024-027-028-170700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1038 AM MST FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY

THERE IS A RISK OF THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. THE MAIN WEATHER HAZARDS WILL BE
LIGHTNING...STRONG GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
POSSIBLE UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA. THE MAIN WEATHER HAZARDS WILL BE
LIGHTNING...STRONG GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY FROM 3PM UNTIL MIDNIGHT.

AZZ020-021-025-026-CAZ030>033-170700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1038 AM MST FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THE MAIN THREATS WILL BE REDUCED VISIBILITY IN BLOWING
DUST...LIGHTNING...AND STRONG GUSTY WINDS. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:46 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal59 min
Jul 16, 4:17 PM MSTSevere Thunderstorm WarningPSRMaricopa43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.